On a Polynomial Fractional Formulation for Independence Number of a Graph
- 70 Downloads
In this paper we characterize the local maxima of a continuous global optimization formulation for finding the independence number of a graph. Classical Karush-Kuhn-Tucker conditions and simple combinatorial arguments are found sufficient to deduce several interesting properties of the local and global maxima. These properties can be utilized in developing new approaches to the maximum independent set problem.
KeywordsGlobal optimization Maximum independent set Polynomial fractional programming
Unable to display preview. Download preview PDF.
- Bomze, I.M., Budinich, M., Pardalos, P.M., Pelillo, M. 1999The maximum clique problemDu, D.-Z.Pardalos, P.M. eds. Handbook of Combinatorial OptimizationKluwer Academic PublishersDordrecht, The Netherlands174Google Scholar
- Caro, Y., Tuza, Z. 1991Improved lower bounds on k-independenceJournal of Graph Theory1599107Google Scholar
- DIMACS (1995), Cliques, coloring, and satisfiability: second DIMACS implementation challenge, http://dimacs.rutgers.edu/Challenges/. Accessed August 2004.Google Scholar
- Garey, M.R., Johnson, D.S. 1979Computers and Intractability: A Guide to the Theory of NP-completenessW.H. Freeman and CompanyNew YorkGoogle Scholar
- Gibbons, L.E., Hearn, D.W. and Pardalos, P.M. (1996), A continuous based heuristic for the maximum clique problem, In: Johnson, D.S. and Trick, M.A. (eds.), Cliques, Coloring, and Satisfiability: Second DIMACS Implementation Challenge, Vol. 26 of DIMACS Series, American Mathematical Society, Providence, RI, pp. 103–124.Google Scholar
- Harant, J. 2000Some news about the independence number of a graphDiscussiones Mathematicae Graph Theory207179Google Scholar
- MathWorks (2004), The mathworks Matlab ® optimization toolbox – fmincon, http://www.mathworks.com/access/helpdesk/help/toolbox/optim/fmincon.html. Accessed August 2004.Google Scholar
- Motzkin, T.S., Straus, E.G. 1965Maxima for graphs and a new proof of a theorem of TuránCanadian Journal of Mathematics17533540Google Scholar
- Pardalos, P. 1996Continuous approaches to discrete optimization problemsPillo, G.D.Giannessi, F. eds. Nonlinear Optimization and ApplicationsPlenum Publishing CorporationNew York313328Google Scholar
- Wei, V.K. (1981), A lower bound on the stability number of a simple graph, Technical Report TM 81-11217-9, Bell Laboratories, Murray Hill, NJ.Google Scholar